Florida, 2002

Lightning Strike in Florida, August 4, 2002

August 4, 2002 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 1:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 4, 1:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT SUN AUG 04 2002

CURRENTLY...
PER SATELLITE IMAGERY...A LOW PRESSURE AREA WAS LOCATED OVER THE
NORTH CENTRAL GULF OF MEXICO WITH ANOTHER AREA OF LOW PRESSURE
LOCATED OVER THE WESTERN ATLANTIC NEAR THE SOUTH CAROLINA COAST. A
DEFORMATION AXIS WAS SITUATED NEAR GNV-SGJ LINE...ACCOMPANIED BY
NUMEROUS SHOWERS AND THUNDERSTORMS. SCATTERED SHOWERS WERE NOTED
FROM AMG TO SSI. OFFSHORE...WINDS PREVAILED FROM THE NORTH/NORTHEAST
NORTH OF ST AUGUSTINE...BECOMING VARIABLE TO SOUTHWEST FROM ST
AUGUSTINE SOUTHWARD. SEAS WERE RUNNING 4 FEET OR LESS.

PUBLIC...
WILL USE MESO-ETA SOLUTION. BEST CHANCE FOR RAIN THROUGH EARLY NEXT
WEEK WILL BE THIS EVENING...AS PWATS HOLD NEAR 2.0 INCHES AND
DEFORMATION AXES PERSIST OVER THE AREA. APPEARS LOW OVER THE ATLANTIC
WILL INFLUENCE OUR WEATHER MONDAY AND TUESDAY AS IT DRIFTS SOUTH...
REMAINING WELL EAST OF THE UNITED STATES. THIS PROJECTION WOULD DRAW
DRIER AIR SOUTH OVER OUR CWA. FOR MONDAY AND TUESDAY...WILL FORECAST
MINIMUM POPS FOR INTERIOR COUNTIES ALONG AND NORTH OF INTERSTATE
10. WILL GO WITH SCATTERED POPS FOR COASTAL COUNTIES AS WELL AS
INTERIOR COUNTIES SOUTH OF INTERSTATE 10. NEXT CHANCE FOR ORGANIZED
ACTIVITY WILL OCCUR TUESDAY NIGHT INTO WEDNESDAY AS SURFACE LOW
AND ASSOCIATED FRONTAL BOUNDARY SLIDES SOUTH OVER THE AREA...FOLLOWED
BY HIGH PRESSURE BUILDING INTO THE AREA ACCOMPANIED BY MODERATE
NORTHEAST FLOW ALONG THE COAST.

MARINE...
WILL CONTINUE TO SEGMENT FLORIDA/GEORGIA ZONES. BUOY 41012 REPORTS W
WINDS 5 KT AND GRAYS REEF REPORTS N WINDS 6 KT. WINDS TO CONTINUE 15
KNOTS OR LESS WITH SEAS 4 FT OR LESS THROUGH TUESDAY. AN AREA OF LOW
PRESSURE LOCATED OVER THE WESTERN ATLANTIC NEAR THE SOUTH CAROLINA
COAST...WILL DRIFT SOUTH...WELL OFF GEORGIA/FLORIDA WATERS. THE
POSITION...DEVELOPMENT AND MOVEMENT OF THIS LOW WILL DETERMINE WIND
STRENGTH AND DIRECTION IN THE COASTAL WATERS FOR THE UPCOMING WEEK. A
COLD FRONT IS FORECAST TO ENTER COASTAL WATERS TUESDAY NIGHT...
EXITING SOUTH BY LATE WEDNESDAY. THIS WILL LIKELY INCREASE WINDS/SEAS
TO SCEC.

PRELIM CCF
AMG BB 070/093 071/095 071 16321
SSI EE 076/089 077/091 076 16332
JAX EE 072/091 073/093 073 16343
SGJ EE 074/089 075/091 075 16343
GNV BB 071/091 072/093 072 16232
OCF BB 072/091 073/092 072 16232

.JAX...
.GA...NONE.
.FL...NONE.

ZAPPE

In the hours before

Special weather statement, Aug 4, 11:00 AM EST, 4 hours before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-042200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SUN AUG 04 2002

...FREQUENT LIGHTNING POSSIBLE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THROUGH THE
EVENING HOURS.

THE PRIMARY THREAT FROM TODAYS THUNDERSTORMS WILL BE FREQUENT
LIGHTNING AND THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE ALERT TO
THIS THREAT. REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO
THE STORM TO BE STRUCK BY LIGHTNING.

STORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA AND SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
August 4, 3:00 PM EST
Where
St. Johns County, St Augustine
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

Automobile struck by lightning on US. Highway one. Back window blown out and electrical damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311790.